Kansas, 2013

Damaging Winds in Kansas, September 19, 2013

September 19, 2013 · NWS TOP · 3 events in 2 counties and zones

On the afternoon of Sep 19 an unstable air mass moved into eastern KS ahead of a cold front. Most of the severe wind occurred within a one hour period before the front/outflow surged out ahead of the storms and the loss of daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of Sep 19 an unstable air mass moved into eastern KS ahead of a cold front. Most of the severe wind occurred within a one hour period before the front/outflow surged out ahead of the storms and the loss of daytime heating. The isolated downbursts mainly caused damage to large tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 19, 2:38 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 19, 2:38 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT Thu Sep 19 2013

.SHORT TERM...(This Evening through Friday)
Issued at 251 PM CDT THU SEP 19 2013

A cold front continues push southeast across the north central
counties at mid afternoon with an outflow boundary out ahead of it
extending southwestward from strong/severe thunderstorms over
southeast Nebraska. Temperatures ahead of the front are in the lower
90s while readings are falling through the 70s in the far northwest
cwa. MLCAPE ahead of the front is generally in the 1500-2000J/kg
range with 0-6 km bulk shear from around 20kts southern cwa to 30
kts north. Models are consistent in increasing thunderstorms just
ahead of the front across the southeast 2/3 of the cwa into the
evening then spreading/shifting convection southeastward across and
out of all but the east central counties by 4 am. Temperatures in
the upper 80s and lower 90s is a result of deeper mixing and some of
the stronger storms in this warm sector may produce strong gusty
winds over the next few hours. Although strong outflow winds are the
main severe weather concern...some hail up to 1 inch in diameter is
possible. Would expect the severe weather threat to gradually
decrease towards sunset. With precipitable water values over an inch
and a half...heavy rainfall will remain a concern as well through
the evening hours...and possibly beyond midnight south of I 35.
Much drier air will filter into the northwest cwa through midnight
then across the remainder of the cwa through sunrise Friday.
Lows tonight will be much cooler with readings ranging from the
middle 60s in the far southeast to near 50 in the far northwest
corner.

On Friday...there will be a slight chance for a shower early in the
Garnett area...otherwise the dry air and subsidence will may way for
a cooler and dry day across the cwa. Highs in the middle 70s still
look good with mostly sunny skies.

.LONG TERM...(Friday Night through Thursday)
Issued at 251 PM CDT THU SEP 19 2013

Friday Night through Sunday, an upper level ridge will slowly
move east across the southern and central plains. While a broad
area of surface high pressure will slowly shift east from the
central and southern plains into the mid and lower MS river
valley. Expect mostly clear skies and pleasant temperatures. Highs
will warm into the upper 70s to near 80 degrees both Saturday and
Sunday Afternoons. Overnight lows will dip down to around 50
degrees on Friday Night with Lows in the mid to upper 50s by
Sunday Night.

Sunday night and Monday, an upper level trough will lift northeast from
the four corners regions...northeast into the central plains. Both
the ECMWF and GEM forecast the h5 Trough to lift far enough north
to where the stronger ascent for showers and thunderstorms will
occur across NE and IA late Sunday Night into Monday Afternoon. A
few isolated thunderstorms may develop southwest along the cold
across the CWA Monday Afternoon. The GFS tracks the H5 trough
farther south providing a greater chance for showers and
thunderstorms across the CWA Late Sunday Night and Monday. Highs
will be dependent on the speed of the cold front. The northern
counties may only reach the mid 70s while the southern counties
may warm into the lower to mid 80s.

Monday Night through Thursday, a longer wave length upper level trough
will develop across the western CONUS. Southwesterly flow aloft
across the high plains will cause a lee surface trough to develop.
Southerly surface winds across eastern KS will cause high
temperatures to warm into the lower to mid 80s. Any showers and
thunderstorms should stay well west and northwest of the CWA,
across the high plains through Thursday.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1226 PM CDT THU SEP 19 2013

Main changes to tafs from previous fcst was to slow the arrival
time of the front and main areas of convection slightly at both
KTOP and KFOE. Still thinking the main area of mvfr cigs and vsbys
will be concentrated along and behind the sharpening cold front in
the 20z to 01z time frame west to east across the terminal sites
with decreasing precip intensity and gradual improving ceilings
through 05z. Expect mainly dry and vfr conditions all terminals by
06z as drier air and subsidence increase.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...63
LONG TERM...Gargan
AVIATION...63
Hazardous weather outlook, Sep 19, 2:03 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT THU SEP 19 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
303 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL INCREASE ACROSS NORTHEAST AND EAST CENTRAL
KANSAS THROUGH THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY BECOME
SEVERE WITH LOCALLY DAMAGING WINDS AND HAIL UP TO THE SIZE OF
QUARTERS. POCKETS OF HEAVY RAINFALL ARE ALSO EXPECTED... AND IF
MULTIPLE STORMS MOVE OVER THE SAME AREAS...LOCALIZED FLOODING MAY
OCCUR. LOCATIONS ALONG AND EAST OF AN ABILENE TO MARYSVILLE LINE
STILL HAVE THE BEST CHANCE FOR STRONG STORMS AND HEAVY RAIN INTO
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 19, 2:29 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU SEP 19 2013

KSZ012-192115-
BROWN-
329 PM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...

THROUGH 415 PM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE FAIRVIEW...POWHATTAN...HAMLIN...HIAWATHA AND
ROBINSON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3984 9533 3965 9566 3965 9570 3974 9579
      3981 9579 4001 9552 4000 9534
TIME...MOT...LOC 2029Z 229DEG 32KT 3973 9571

WOYNICK
Special weather statement, Sep 19, 2:43 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT THU SEP 19 2013

KSZ035>037-192115-
DICKINSON-GEARY-MORRIS-
343 PM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...SOUTHERN
DICKINSON AND CENTRAL GEARY COUNTIES...

THROUGH 415 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHERN DICKINSON AND
CENTRAL GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WOODBINE...LATIMER AND WHITE CITY.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3898 9687 3881 9668 3861 9706 3861 9730
      3867 9735
TIME...MOT...LOC 2042Z 231DEG 47KT 3867 9715

HENNECKE
Special weather statement, Sep 19, 2:50 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU SEP 19 2013

KSZ011-023-024-192130-
JACKSON-NEMAHA-POTTAWATOMIE-
350 PM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
SOUTHEASTERN NEMAHA AND NORTHWESTERN JACKSON COUNTIES...

THROUGH 430 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE...SOUTHEASTERN NEMAHA
AND NORTHWESTERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE HAVENSVILLE...SOLDIER...CIRCLEVILLE...GOFF...WETMORE AND
NETAWAKA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3972 9579 3966 9579 3965 9578 3965 9570
      3960 9563 3934 9610 3949 9628 3977 9585
TIME...MOT...LOC 2050Z 227DEG 28KT 3945 9612

WOYNICK
Local storm report, Sep 19, 3:09 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 S ONAGA               39.41N 96.15W
09/19/2013  E0.88 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

GARGAN
Special weather statement, Sep 19, 3:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT THU SEP 19 2013

KSZ036>038-192200-
GEARY-MORRIS-WABAUNSEE-
431 PM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRIS...
SOUTHEASTERN GEARY AND WESTERN WABAUNSEE COUNTIES...

THROUGH 500 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF NORTHEASTERN MORRIS...SOUTHEASTERN GEARY AND WESTERN
WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
VOLLAND...ALMA AND MCFARLAND.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3907 9624 3885 9615 3875 9659 3894 9668
TIME...MOT...LOC 2131Z 249DEG 30KT 3886 9649

HENNECKE
Special weather statement, Sep 19, 3:46 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU SEP 19 2013

KSZ024-026-039-192230-
JACKSON-JEFFERSON-SHAWNEE-
446 PM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...NORTHERN
JEFFERSON AND SOUTHERN JACKSON COUNTIES...

THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE...NORTHERN JEFFERSON AND
SOUTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE MAYETTA...DENISON...VALLEY FALLS...WINCHESTER...NORTONVILLE
AND NORTONVILLE.

&&

LAT...LON 3914 9583 3928 9597 3950 9557 3942 9556
      3942 9518 3942 9517 3933 9518
TIME...MOT...LOC 2147Z 233DEG 35KT 3927 9579

SANDERS

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shawnee

When
September 19, 4:20 PM CST to 4:22 PM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.910, -95.820

Large branches down in Auburn.

Thunderstorm Wind, Douglas

When
September 19, 4:32 PM CST to 4:34 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.960, -95.260

Sporadic tree damage reported on the south side of Lawrence. Generally small limbs down with the exception of one tree blocking the road near 17th and Alabama.

Thunderstorm Wind, Douglas

When
September 19, 5:12 PM CST to 5:14 PM CST
Where
Douglas County, 1.48 mi SSW of Eudora
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.930, -95.110

Wind gust measured on the southwest side of Eudora. No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474329, 474330, 474331.